Illinois, 2015

Flash Flooding and Hail in Illinois, June 28 to 29, 2015

June 28 to 29, 2015 · NWS ILX · 23 events in 9 counties and zones

Low pressure tracking across north-central Illinois triggered widespread showers and thunderstorms during the evening of June 28th. Some of the storms produced damaging wind gusts of 60 to 70 mph and hail as large as ping-pong balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$510,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Low pressure tracking across north-central Illinois triggered widespread showers and thunderstorms during the evening of June 28th. Some of the storms produced damaging wind gusts of 60 to 70 mph and hail as large as ping-pong balls. One of the hardest hit areas was the town of Stewardson in Shelby County where a downburst with 80 to 90 mph winds created substantial wind damage. In addition, thunderstorms with excessive rainfall rates created localized flash flooding across parts of central Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 28, 1:34 PM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Jun 28, 1:34 PM CST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
234 PM CDT SUN JUN 28 2015

.SHORT TERM...(TONIGHT)
ISSUED AT 232 PM CDT SUN JUN 28 2015

1007 MB SURFACE LOW PRESSURE OVER CENTRAL IA WHILE UPPER LEVEL TROF
WAS OVER CENTRAL/WESTERN WI...EASTERN MN AND INTO NE IA AND NW IL.
12Z FORECAST MODELS SHOW VIGOROUS UPPER LEVEL TROF DIGGING SE INTO
CENTRAL AND EASTERN IL THIS EVENING AS SURFACE LOW MOVES INTO
CENTRAL IL BY 06Z/1 AM TONIGHT. ALREADY HAVE SCATTERED SHOWERS AND
THUNDERSTORMS OVER MUCH OF CENTRAL IL AT MID AFTERNOON AS FAR SE AS
I-70 FROM WEAKENING MCS. EXPECT SHOWERS AND THUNDERSTORMS TO BECOME
MORE WIDESPREAD DURING LATE AFTERNOON AND INTO THIS EVENING AS
AIRMASS GETS MORE UNSTABLE AND APPROACHING SHORT WAVE TROF.
CONVECTION TO THEN DIMINISH FROM WEST TO EAST LATER TONIGHT INTO
MONDAY MORNING AS UPPER LEVEL TROF AND SURFACE LOW PRESSURE SHIFTS
EAST OF IL INTO INDIANA BY MONDAY MORNING. SPC HAS SLIGHT RISK OF
SEVERE STORMS FROM PEORIA TO LINCOLN TO SHELBVILLE SW LATE THIS
AFTERNOON INTO MID EVENING FOR 15% RISK OF DAMAGING WIND GUSTS AND
LARGE HAIL AND 5% RISK OF TORNADOES. AREAS SW OF WINCHESTER IN SW
SCOTT COUNTY HAS AN ENHANCED SLIGHT RISK OF SEVERE STORMS WHERE UP
TO 30% RISK OF LARGE HAIL. INSTABILITY ELEVATES A BIT TO 1000-1600
J/KG SW CWA LATE THIS AFTERNOON AND EARLY EVENING WITH SOME HEATING
AS CLOUDS BREAK UP FOR A TIME (ALREADY HAPPENING FROM I-55 WEST)
WITH WEAKENING MCS OVER CENTRAL IL. MORE UNSTABLE AIRMASS IS OVER MO
WHERE CAPES PEAK FROM 2-3K J/KG. THE BULK SHEAR IS MORE IMPRESSIVE
THIS AFTERNOON/EVENING WITH 35-40 KTS SW OF I-74 AND THE BULK SHEAR
IS ALSO STRONGER SW OVER MO WHERE 40-50 KTS. SO THE BIGGER SEVERE WX
THREAT LATE THIS AFTERNOON AND INTO MID EVENING UNTIL SUNSET WILL BE
OVER MO AND SW IL. LOWS TONIGHT IN THE LOW TO MID 60S WITH COOLEST
READINGS NW OF THE IL RIVER.

&&

.LONG TERM...(MONDAY THROUGH SUNDAY)
ISSUED AT 232 PM CDT SUN JUN 28 2015

LITTLE IN OVERALL LONG-WAVE PATTERN CHANGE FORECASTED BY MODELS AT
LEAST THROUGH FRIDAY WITH RIDGE REMAINING FROM THE ROCKIES WEST AND
A DEEP TROUGH OVER THE EASTERN U.S.  WITH THE BERMUDA HIGH SHUNTED
AWAY FROM THE GULF COAST...ABUNDANT MOISTURE WILL STREAM NORTHWARD
AND INTERACT WITH SHORT-WAVES ROTATING THROUGH THE TROUGH. MODELS
OFTEN HAVE PROBLEMS FORECASTING THESE TYPE OF WAVES MORE THAN A FEW
DAYS OUT AND WE WILL LIKELY HAVE TO BROADBRUSH MID-WEEK INTO THE
WEEKEND WITH CHANCES OF RAIN EACH DAY.  THERE IS SOME INDICATION
THAT HEAVY RAIN MAY ONCE AGAIN BECOME AN ISSUE WED-FRI AS 12Z GFS
PRECIP WATER APPROACHES 2 INCHES AGAIN BY WEDNESDAY.

AS FOR MONDAY AND TUESDAY...THE WAVE NOW PUSHING THROUGH THE MIDWEST
WILL TEMPORARILY SHUNT DEEP MOISTURE EAST OF ILLINOIS. STILL MAY BE
SOME RAIN CHANCES...PARTICULARLY TUESDAY...BUT COVERAGE AND AMOUNTS
SHOULD BE LESS THAN THEY HAVE BEEN TODAY OR LAST WEEK.

WITH TROUGH IN PLACE...HIGH TEMPS SHOULD REMAIN BELOW NORMAL FOR
LATE JUNE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1259 PM CDT SUN JUN 28 2015

A WEAKENING MCS OVER SE IA AND WEST CENTRAL IL IS TRACKING ESE
INTO CENTRAL IL EARLY THIS AFTERNOON WITH SHOWERS AND ISOLATED
THUNDERSTORMS RECENTLY MOVING THROUGH SPI. DEC WILL GET SKIRTED BY
THIS CONVECTION IN NEXT HOUR WITH BRIEF PERIOD OF MVFR
VSBYS/CEILINGS POSSIBLE IN HEAVIER RAINS. MEANWHILE BE MORE
WIDELY SCATTERED INTO MID AFTERNOON ALONG I-74 (PIA...BMI AND
CMI). MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THIS
AFTERNOON OVER EASTERN IA AND NE MO AHEAD OF 1007 MB SURFACE LOW
OVER CENTRAL IL AND TRACK SE INTO WEST CENTRAL IL LATER THIS
AFTERNOON AND INTO CENTRAL IL DURING THIS EVENING. THIS WILL
BRING CHANCES OF MVFR VSBYS/CEILINGS IN HEAVIER RAINS TO CENTRAL
IL THOUGH MOST OF THE TIME WILL STILL HAVE VFR CONDITIONS. MODELS
SHOW QPF PASSING SHIFTING EAST OF CENTRAL IL BETWEEN 03-07Z FROM
WEST TO EAST. MODELS ALSO SHOW LOW CLOUDS AND REDUCED VSBYS
OVERNIGHT INTO MON MORNING...WITH IFR TO MVFR CONDITIONS AND
GRADUALLY IMPROVING AFTER 15Z/MON. SW WINDS AROUND 10 KTS THIS
AFTERNOON TO VEER NNW 5-9 KTS OVERNIGHT INTO MONDAY MORNING AS LOW
PRESSURE PASSES EAST OF IL INTO CENTRAL INDIANA MONDAY MORNING.

&&

.HYDROLOGY...
ISSUED AT 232 PM CDT SUN JUN 28 2015

MAJOR FLOODING CONTINUES ON THE ILLINOIS FROM HAVANA DOWNSTREAM.
RIVER LEVELS HAVE CRESTED FROM HENRY TO PEROIA AND SHOULD VERY
SLOWLY FALL THIS WEEK. HOWEVER...LEVELS WILL STILL INCREASE
SLIGHTLY FROM HAVANA SOUTHWARD THROUGH MIDWEEK. LEVELS ARE
EXPECTED TO TOP OUT WITHIN A FOOT OF RECORD LEVELS AT
LAGRANDE...MERIDOSA...AND BEARDSTOWN. INTERESTS ALONG THE RIVER
FROM MASON AND FULTON COUNTIES DOWNSTREAM SHOULD CONTINUE TO
MONITOR THE SITUATION CLOSELY.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...07
LONG TERM...BARKER
AVIATION...07
HYDROLOGY...BARKER
Hazardous weather outlook, Jun 28, 1:59 PM CST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
259 PM CDT SUN JUN 28 2015

ILZ027>029-036-037-040>042-047>052-291100-
CASS-CHRISTIAN-FULTON-KNOX-LOGAN-MASON-MENARD-MORGAN-PEORIA-
SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-
259 PM CDT SUN JUN 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEATHER SYSTEM WILL BRING SCATTERED THUNDERSTORMS FOR THIS
AFTERNOON AND INTO TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF
THE STORMS COULD BECOME SEVERE LATE THIS AFTERNOON AND INTO MID
EVENING...WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY
THREATS. TORNADOES ARE ALSO POSSIBLE ESPECIALLY FROM JACKSONVILLE
SOUTHWEST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE MONDAY...AND AGAIN TUESDAY THROUGH
SUNDAY. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

FLOODING WILL CONTINUE ALONG THE ILLINOIS AND SANGAMON RIVERS
THROUGH THE ENTIRE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 4 AND 9 PM TODAY
ESPECIALLY IN AREAS SOUTHWEST OF SPRINGFIELD.

ILZ030-031-038-291100-
MARSHALL-MCLEAN-WOODFORD-
259 PM CDT SUN JUN 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND INTO TONIGHT.
SEVERE WEATHER IS NOT ANTICIPATED THOUGH A FEW STRONG
THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND INTO MID
EVENING WITH GUSTY WINDS...SMALL HAIL...FREQUENT LIGHTNING AND
HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

A FEW THUNDERSTORMS WILL BE POSSIBLE MONDAY...AND AGAIN TUESDAY
THROUGH SUNDAY. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER THROUGH THE
ENTIRE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ043>046-053>057-061-291100-
CHAMPAIGN-COLES-DE WITT-DOUGLAS-EDGAR-MACON-MOULTRIE-PIATT-SHELBY-
VERMILION-
259 PM CDT SUN JUN 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON THROUGH
TONIGHT. SEVERE WEATHER IS NOT ANTICIPATED THOUGH A FEW STRONG
THUNDERSTORMS ARE POSSIBLE WITH GUSTY WINDS...SMALL
HAIL...FREQUENT LIGHTNING AND HEAVY RAINS THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

A FEW THUNDERSTORMS WILL BE POSSIBLE MONDAY...AND AGAIN TUESDAY
AFTERNOON THROUGH SUNDAY. SEVERE WEATHER IS NOT ANTICIPATED AT
THIS TIME.

FLOODING WILL CONTINUE ALONG THE SANGAMON RIVER AROUND MONTICELLO
THROUGH THE ENTIRE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-291100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
259 PM CDT SUN JUN 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEATHER SYSTEM WILL MOVE INTO THE AREA WITH A CHANCE OF
THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. SEVERE
WEATHER IS NOT ANTICIPATED THOUGH A FEW STRONG THUNDERSTORMS ARE
POSSIBLE WITH GUSTY WINDS...SMALL HAIL...FREQUENT LIGHTNING AND
HEAVY RAINS THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE MONDAY...AND AGAIN TUESDAY
AFTERNOON THROUGH SUNDAY. SEVERE WEATHER IS NOT ANTICIPATED THOUGH
A FEW STRONG THUNDERSTORMS ARE POSSIBLE WITH GUSTY WINDS...SMALL
HAIL...FREQUENT LIGHTNING AND HEAVY RAINS MONDAY AFTERNOON
SOUTHEAST OF I-70.

FLOODING WILL CONTINUE ALONG THE WABASH...LITTLE WABASH AND
EMBARRAS RIVER NEAR LAWRENCEVILLE THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

07

In the hours before

Special weather statement, Jun 28, 5:02 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
602 PM CDT SUN JUN 28 2015

ILZ041-042-048-282345-
LOGAN-MASON-MENARD-
602 PM CDT SUN JUN 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MASON...MENARD AND
WESTERN LOGAN COUNTIES UNTIL 645 PM CDT...

AT 602 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF KILBOURNE...OR 11 MILES SOUTHWEST OF MASON CITY...
MOVING EAST AT 20 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MASON CITY...PETERSBURG...GREENVIEW...ELKHART...MIDDLETOWN...
OAKFORD...NEW HOLLAND...BROADWELL...SWEETWATER...FANCY PRAIRIE AND
ATTERBERRY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 155 BETWEEN MILE MARKERS 3 AND 5.
 INTERSTATE 55 BETWEEN MILE MARKERS 112 AND 118.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4002 8998 4020 8998 4024 8944 3997 8945
TIME...MOT...LOC 2302Z 271DEG 19KT 4012 8989

BARKER
Special weather statement, Jun 28, 5:09 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
609 PM CDT SUN JUN 28 2015

ILZ051-290000-
SANGAMON-
609 PM CDT SUN JUN 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SANGAMON COUNTY
UNTIL 700 PM CDT...

AT 609 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES EAST OF PLEASANT PLAINS...OR 8 MILES NORTHWEST OF
SPRINGFIELD...MOVING EAST AT 15 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...SHERMAN...RIVERTON...WILLIAMSVILLE...GRANDVIEW...
SPAULDING...DAWSON...CANTRALL...SALISBURY...CAPITAL AIRPORT AND
FARMINGDALE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 55 BETWEEN MILE MARKERS 99 AND 109.
 INTERSTATE 72 BETWEEN MILE MARKERS 107 AND 112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3990 8977 3992 8977 3992 8971 3994 8970
      3997 8948 3994 8948 3993 8945 3982 8944
      3981 8986 3990 8990
TIME...MOT...LOC 2309Z 263DEG 14KT 3984 8980

BARKER

The radar

The Lincoln radar (KILX), 50 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

13 hail, 7 flash flood, 3 thunderstorm wind. Local standard time, as filed.

Hail, Sangamon

When
June 28, 5:30 PM CST to 5:35 PM CST
Where
Sangamon County, 1.74 mi NE of Archer
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
39.800, -89.700

Hail, Sangamon

When
June 28, 5:35 PM CST to 5:40 PM CST
Where
Sangamon County, 2 mi NW of Springfield
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
39.821, -89.677

Hail, Sangamon

When
June 28, 5:40 PM CST to 5:45 PM CST
Where
Sangamon County, 1.15 mi SW of Springfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.787, -89.663

Hail, Sangamon

When
June 28, 5:40 PM CST to 5:45 PM CST
Where
Sangamon County, 3 mi NW of Springfield
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.831, -89.690

Hail, Sangamon

When
June 28, 5:55 PM CST to 6:00 PM CST
Where
Sangamon County, 0.53 mi E of Toronto
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
39.730, -89.620

Hail, Fulton

When
June 28, 6:05 PM CST to 6:10 PM CST
Where
Fulton County, Canton
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.570, -90.030

Hail, Fulton

When
June 28, 6:09 PM CST to 6:14 PM CST
Where
Fulton County, 1 mi N of Canton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.584, -90.030

Hail, Sangamon

When
June 28, 6:09 PM CST to 6:14 PM CST
Where
Sangamon County, 1.74 mi WNW of Springfield
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.810, -89.680

Hail, Peoria

When
June 28, 6:24 PM CST to 6:29 PM CST
Where
Peoria County, Bartonville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.650, -89.670

Hail, Christian

When
June 28, 6:42 PM CST to 6:47 PM CST
Where
Christian County, Kincaid
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.580, -89.420

Hail, Christian

When
June 28, 6:50 PM CST to 6:55 PM CST
Where
Christian County, 1 mi W of Taylorville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.550, -89.319

Flash Flood, Fulton

When
June 28, 7:15 PM CST to 11:45 PM CST
Where
Fulton County, 1.85 mi WNW of Middlegrove to 0.79 mi SW of Canton Ingersoll Arp
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.712, -90.132

Rainfall amounts of 2.00 to 4.00, on top of waterlogged ground, were reported during the early evening of June 28th. This resulted in street flooding in Farmington and Canton. Parts of Illinois Routes 9 and 78, as well as U.S. Highway 24, were impassable during the late evening.

Flash Flood, Peoria

When
June 28, 7:15 PM CST to 11:45 PM CST
Where
Peoria County, 4.8 mi SW of Glasford to 3.82 mi NE of Kingston Mines
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.513, -89.873

Rainfall amounts of 2.00 to 3.00, on top of waterlogged ground, were reported during the early evening of June 28th. This resulted in the flooding of rural roads near the Fulton County line. Parts of U.S. Highway 24 were also impassable during the late evening.

Flash Flood, Tazewell

When
June 28, 7:15 PM CST to 11:45 PM CST
Where
Tazewell County, 7.78 mi NW of Parkland to 5.5 mi W of Parkland
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.513, -89.873

Rainfall amounts of 2.00 to 3.00, on top of waterlogged ground, were reported during the early evening of June 28th in extreme southwest Tazewell County. This resulted in the flooding of rural roads in the Spring Lake area and near the Mason County line north of Manito.

Flash Flood, Mason

When
June 28, 7:15 PM CST to 11:45 PM CST
Where
Mason County, 5.44 mi NNE of Buzzville to 2.99 mi NNE of Buzzville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.436, -89.924

Rainfall amounts of 2.00 to 4.00, on top of waterlogged ground, were reported during the early evening of June 28th. This resulted in the flooding of many rural roads between Manito and Forest City, and from Mason City to San Jose.

Thunderstorm Wind, Mason

When
June 28, 8:35 PM CST to 8:40 PM CST
Where
Mason County, 5 mi SE of Mason City
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.149, -89.633

Two large trees were blown down and a pool deck was damaged.

Thunderstorm Wind, Menard

When
June 28, 8:35 PM CST to 8:40 PM CST
Where
Menard County, 3 mi NE of Greenview
Measured
52 kt (60 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
40.111, -89.710

Several utility poles were blown down along North Middletown Blacktop.

Hail, Menard

When
June 28, 8:40 PM CST to 8:45 PM CST
Where
Menard County, Greenview
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.080, -89.750

Hail, Menard

When
June 28, 8:55 PM CST to 9:00 PM CST
Where
Menard County, 8 mi E of Petersburg
Measured
0.75 in hail
Reported by
Mesonet
Coordinates
40.020, -89.699

Flash Flood, Logan

When
June 28, 9:15 PM CST to June 29, 12:30 AM CST
Where
Logan County, 6.2 mi WNW of San Jose to 2.68 mi NW of New Holland
Cause
Heavy Rain
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
40.320, -89.715

Rainfall amounts of 2.00 to 3.00, on top of waterlogged ground, were reported during the evening of June 28th. This resulted in the flooding of several rural roads from Lincoln through Hartsburg to San Jose. Part of a road two miles southeast of Lincoln washed out due to extreme rainfall during much of the month of June.

Flash Flood, Sangamon

When
June 28, 9:15 PM CST to June 29, 1:00 AM CST
Where
Sangamon County, 2.49 mi NW of Williamsville to 1.59 mi NNW of Cantrall
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.976, -89.583

Rainfall amounts of 2.00 to 3.00, on top of waterlogged ground, were reported during the evening of June 28th. This resulted in the flooding of streets and viaducts in parts fo Springfield. Part of Illinois Route 124 from Williamsville to the Menard County line was also impassable.

Thunderstorm Wind, Shelby

When
June 28, 9:35 PM CST to 9:40 PM CST
Where
Shelby County, Stewardson
Measured
78 kt (90 mph) estimated gust
Property damage
$400,000
Reported by
Emergency Manager
Coordinates
39.270, -88.630

A downburst impacted Stewardson. Numerous trees were blown down across town. Many of the trees fell onto and damaged houses, cars, and sheds. The roofs of a mobile home and an old garage were torn off. Several small metal sheds were destroyed and some houses had minor siding damage. The flag pole at the fire department was bent back.

Flash Flood, Menard

When
June 28, 10:00 PM CST to June 29, 2:00 AM CST
Where
Menard County, 1.31 mi NNW of Fancy Prairie to 1.9 mi SSW of Croft
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.018, -89.607

Rainfall amounts of 2.00 to 3.00, on top of waterlogged ground, were reported during the evening of June 28th. This resulted in the flooding of rural roads from Culver to Fancy Prairie in southeast Menard County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583716, 583717, 583718, 583719, 583720, 583721, 583722, 583723, 583724, 583725, 583726, 592026, 592027, 592031, 592034, 583729, 583730, 583727, 583728, 592036, 592037, 583733, 592038.